Home / Trigger atlas / Medications & treatments / Mirena & hormonal IUDs

Medications · Updated 2026-10-30 · Editorial review in progress

Mirena hair loss: how often it is actually reported

Also searched as: mirena hair losshormonal IUD hair losslevonorgestrel IUD hair lossKyleena hair loss

A New Zealand monitoring study of levonorgestrel IUD insertions estimated the cumulative incidence of alopecia at 0.33% (95% CI 0.07–0.95), with 68 further reports in the WHO database, and concluded counselling should mention it.

No consistent week-by-week window is published for this, so it is not on the calculator.

The timeline

StageWhen (typically)What's happening
Typical drug-shed onset2–4 months after a start or dose changeDermNet: with telogen effluvium from drugs, hair loss usually becomes evident after 2–4 months. [DermNet]

Putting 0.33% in context

Hormonal changeWhat sources say
Hormonal IUD0.33% estimated incidence of alopecia [Contraception,]
Stopping the pillOn the AAD's list of common shedding triggers [American]
Hormones generallyOral contraceptives and HRT are on DermNet's list of drug triggers [DermNet]

If you switched from the pill to an IUD, the pill change itself is a known trigger, which can muddy the timeline.

Normal vs. warning signs

Commonly normal
  • Diffuse shedding without patches
Warning signs — get checked
  • Patches or smooth bald spots
  • Scalp pain, redness, burning or scaling
  • Loss of eyebrows, eyelashes or body hair
  • Pelvic pain, fever or unusual bleeding — contact your clinician
Find a trichologist →

What may help

Related triggers

Frequently asked questions

Does Mirena cause hair loss?

It has been reported. A New Zealand study estimated 0.33% of users.

Could it be from stopping the pill?

Yes — stopping birth-control pills is a common shedding trigger per the AAD, and often coincides with an IUD insertion.

When would it show up?

Drug-related shedding usually becomes evident 2–4 months after a change, per DermNet.

Sources

  1. Contraception, 2007. Hair loss with use of the levonorgestrel intrauterine device
  2. American Academy of Dermatology. Do you have hair loss or hair shedding?
  3. DermNet. Alopecia from drugs